Florida, 2003Lightning Strike in Florida, July 17, 2003
July 17, 2003 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 9:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT THU JUL 17 2003
WILL UPDATE ZONES AROUND 1100 AM AND TAKE OUT MENTION OF MORNING IN
FORECAST. LATEST SURFACE ANALYSIS SHOWS A WEAK BOUNDARY ACROSS
NORTH PART OF CWA. UPPER AIR FLOW IS OUT OF THE NORTH AND NORTHEAST
AND WILL SEE THUNDERSTORM DEVELOPMENT ACROSS MOST OF AREA DURING THE
AFTERNOON AS A WEAK IMPULSE MOVES SOUTH THROUGH FLOW. THE
THUNDERSTORM ACTIVITY WILL ALSO BE MOVING SOUTH. WILL MAKE POPS 50
PERCENT ALL AREAS. ALSO AIRMASS REMAINS VERY UNSTABLE ACROSS THE
AREA AND IT WONT TAKE A LOT OF LIFT TO TRIGGER THUNDERSTORMS.
TROPICAL WAVE WAS NOTED IN UPPER AIR CHARTS THIS MORNING FROM CUBA
TO SOUTH OF MOBILE. THIS WAVE SHOULD PASS SOUTH OF THE AREA BY
FRIDAY.
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
01/
Hazardous weather outlook, Jul 17, 5:30 AM CST, 8 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.
ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)
SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 17, 12:54 PM CST, 1 hour 21 minutes before
FLZ002>006-172000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT THU JUL 17 2003
...THUNDERSTORM ADVISORY FOR OKALOOSA...ESCAMBIA AND SANTA ROSA
COUNTIES UNTIL 300 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM NEAR MILLIGAN TO NEAR PACE...MOVING SOUTH AT
15 MPH.
THE STORMS WILL AFFECT AREAS IN AND AROUND...CRESTVIEW...PACE...
CRESTVIEW AIRPORT...HAROLD...MULAT...BAGDAD...AVALON BEACH AND
BELFOREST THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
45 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.
ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...TURN AROUND DONT DROWN...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 17, 1:01 PM CST, 1 hour 14 minutes before
ALZ063-171930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT THU JUL 17 2003
...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 230 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES WEST OF BAYOU LA BATRE...MOVING SOUTHWEST AT 15 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU LA BATRE
THROUGH 230 PM.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 45
MPH...SMALL HAIL TO MARBLE SIZE...DANGEROUS LIGHTNING AND HEAVY RAIN.
ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 17, 1:58 PM CST, 17 minutes before
ALZ064-FLZ002-006-172100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 17 2003
...THUNDERSTORM ADVISORY FOR BALDWIN...OKALOOSA AND ESCAMBIA COUNTIES
UNTIL 400 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES NORTH OF WRIGHT TO NEAR FOLEY...MOVING
SOUTH AT 15 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...SHALIMAR...MARY ESTHER...CINCO BAYOU...PENSACOLA NAVAL
BASE...PENSACOLA BEACH AND FORT PICKENS THROUGH 400 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. PEA TO MARBLE SIZE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.
ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Lightning, Escambia
- When
- July 17, 2:15 PM CST
- Where
- Escambia County, Warrington
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
Lightning struck a tree and the strike traveled through the trees root system and burned a hole through a plastic natural gas line. The fire was extinguished quickly after the gas was turned off.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372686.